Ask a Doctor and Get an Answer to Your Medical Question ASAP
I had been diagnosed with general anxiety after withdrawal from taking a supplement/plant called kratom for around 6 weeks for back pain. The plant has an opiate effect action but as it turns out it also has alkaloids which affect serotonin as well as some stimulant properties. The withdrawal was painful but after weeks left me with terrible inner restlessness and irritation. I couldn’t stop moving around and was working our 2 or 3 times a day to get any peace. I also had fast heart rate, adrenaline rushes, panicky feelings etc. Went to GP who diagnosed general anxiety and put me on sertraline. My symptoms got much worse and the restless and extremely uncomfortable feelings in my body and especially my legs got worse. I was told they were start up side effects and to increase the dosage which I did. Things kept getting worse. I did lots of my own research and was convinced that I had an akathisia reaction to stopping the Kratom and the sertraline was making things worse with the increase in serotonin being antagonistic to already decreased dopamine levels (related to akathisia). I convinced my doctor of this and have been slowly reducing sertraline dose although he wants me to stay on 50mg. He also prescribed procyclidine for the irritation. This helps the agitation and most anxiety related symptoms have calmed down but I am left with terrible back and leg pain. My muscles and joints are very stiff and I struggle to walk and need to take strong painkillers to relieve the internal muscle aches (very deep muscle pains and cramps). I was otherwise pretty healthy before this, don’t smoke or drink, workout 4 times per week eat healthy Wondering what to do next. What could be going on here? If this is still the effects of akathisia should I be looking to treat this with some sort of dopamine agonist? Should I see a neurologist and if so which area of speciality should I be looking for? Do I need some sort of scan? Thanks
Mid November 2013 so over 6 months ago.
No its been far too long for this to have anything to do with withdrawal but its has triggered something off in my body which has possible been exacerbated with the SSRI Sertraline
I have had various blood tests and checks on thyroid, vitamin deficiencies etc and all clear.
Before I started the SSRI I was getting some relief using Rhodiola Rosea supplement.
I am very sure this is a neurotransmitter related problem, specifically dopamine related which is why the SSRI is doing more harm than good. I have been taking the sertraline for 12 weeks
Im looking for some input on the akathisia from a neurologist who understands and has treated this condition. I need advice on what to try next
I also want input on whether or not the SSRI is exacerbating my situation and if so what would the best course of action be.
Currently taking Kapake painkillers for the pain and discomfort in my back and legs (3x per day) and procyclidine 5mg twice per day to try to cut down akathisia effect. It works a little and reduced the need to constantly move but does not stop the pain and discomfort
I know dopamine agonists can be used to treat these symptoms but my GP seems reluctant to go down that route at the moment. I am also a little concerned that this could be early onset parkinsons symptoms
Thanks but your right I very much wanted to hear from a neurologist. Hopefully a moderator can get this back in the Neurology category and prompt a Neurologist for a response
Having waited days for a response from a neurologist I am getting nothing back. If you think you can offer some insights into my current predicament I would be happy to hear from you
Thanks for your very comprehensive response.
I do think the sertraline is making the akathisia worse and in fact the pain was no where near as intense until I started sertraline. Also before I started the sertraline I was trying to treat symptoms myself using supplements and herbs and I was getting some relief from Rhodiola Rose which has MAOI properties and known to have a greater effect on dopamine. Caffeine also strangely helps my pain symptoms and I have suspected for a while that its a dopamine related issue (akathisia is a dopamine related problem).
Do you think is would be worth trying a dopamine agonist (requip) or indeed switching from SSRI to a DRI like Bupropion.
I was also considering gabapentin or pregabalin for the pain but having read lots about both of these I am slightly unsure as I hear lots of feedback about short term success but fast tolerance, rising dosages and nasty discontinuation symptoms when stopping. Have you had success in prescribing these medications for pain ocnditions
Would appreciate any views on the above. I really just need to decide what to do/try next. I am seeing my GP tomorrow